MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 56MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 56MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Model Number 71339156
Medical Device Problem Codes Break (1069); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Failure of Implant (1924); Discomfort (2330)
Date of Event 03/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after total hip replacement was performed on (b)(6) 2021, the patient experienced discomfort and a grinding feeling in the hip joint.Upon investigation, it was discovered that the r3 constrained acetabular liner 56mm had broken.The plastic clip that holds the small head in had been damaged and was no longer keeping the head inside the liner.It was twisted and floating around inside the joint, with the small wire completely disengaged.This adverse event was treated with a revision surgery on (b)(6) 2022.This was the patient¿s second revision (the first one due to dislocation conducted on (b)(6) 2021 due to dislocation), for which all thr components were revised and the angle of the acetabular cup and the femoral neck was changed.Current patient's health status is unknown.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation but the pictures were reviewed, and they confirm that the inner liner and ball head rotated off the femoral head and the head is not centered within the acetabular cup.The clinical/medical investigation concluded that, the provided x-rays were reviewed and support the complaint description of a constrained liner with the inner liner and ball head rotated off the femoral head and the head is not centered within the acetabular cup.However, smith and nephew has not received the device/ adequate materials to fully evaluate the root cause of the damaged acetabular liner, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for the r3¿ constrained liner acetabular system revealed that fracture of the implant has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to trauma, strenuous activity, improper alignment or duration of service.The contribution of the device to the reported event could be corroborated since the liner is rotated and the head is not centered within the acetabular cup, requiring a second revision surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 CONST 56MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13876743
Report Number1020279-2022-01323
Device Sequence Number20006505
Product Code KWZ
UDI-Device Identifier00885556020470
UDI-Public00885556020470
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71339156
Device Catalogue Number71339156
Device Lot Number19FM05927
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2022
Supplement Date Received by Manufacturer04/19/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/10/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OXINIUM FEM HD 12/14 22 MM +4-21CM11258.; POLARSTEM COLLAR LAT. TI/HA 4-B1900678.; R3 3 HOLE HA CTD ACET SHELL 56MM-21DM08355.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown